Hail, Tulsa
- When
- January 10, 11:35 AM CST
- Where
- Tulsa County, 0.24 mi ENE of Tulsa
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.151, -95.946
A strong storm system and associated cold front moved into the Southern Plains on the 10th. Unseasonably warm and moist air spread northward from the Gulf of Mexico ahead of this system, resulting in weak to moderate instability developing across eastern Oklahoma and northwest Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong storm system and associated cold front moved into the Southern Plains on the 10th. Unseasonably warm and moist air spread northward from the Gulf of Mexico ahead of this system, resulting in weak to moderate instability developing across eastern Oklahoma and northwest Arkansas. This instability, combined with very strong wind fields and wind shear, resulted in organized severe thunderstorms. The strongest storms produced large hail up to golfball size, damaging wind, a tornado, and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 10, 10:59 AM CST, 36 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1059 AM CST Fri Jan 10 2020
.DISCUSSION...
Showers and thunderstorms are increasing in coverage and intensity
across eastern Oklahoma late this morning. This trend will
continue into the afternoon, with severe storms and possible
tornadoes expected. Have made a few minor changes to afternoon
high temperatures, with the rest of the forecast looking good at
this time.
Update on the way.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through late tonight for OKZ049-053-057-058-
060>063-065>076.
Winter Storm Watch from late tonight through Saturday morning
for OKZ054-055-059.
AR...Flash Flood Watch through late tonight for ARZ001-002-010-011-
019-020-029.
&&
SHORT TERM...05
LONG TERM....20
PLATEHazardous Weather Outlook
National Weather Service Tulsa OK
512 AM CST Fri Jan 10 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-111115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
512 AM CST Fri Jan 10 2020
...Severe Storms and Winter Weather Expected Through Tonight...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Elevated.
AREA...Eastern Oklahoma and western Arkansas.
ONSET...This Afternoon.
SEVERE THUNDERSTORM.
RISK...Significant.
AREA...Eastern Oklahoma and western Arkansas.
ONSET...This Afternoon.
AREA AT GREATEST RISK...Southeast Oklahoma.
FLASH FLOOD.
RISK...Elevated.
Area...Much of eastern Oklahoma and western Arkansas.
Onset...This Afternoon.
HEAVY RAIN.
RISK...Significant.
Area...Much of eastern Oklahoma and western Arkansas.
Onset...This Afternoon.
WINTER WEATHER.
SNOW ACCUMULATION.
RISK...Limited.
AREA...Northeast Oklahoma .
ONSET...Late Evening.
Additional Accumulations in Later Periods.
ICE ACCUMULATION.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...Late Evening.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...This Evening.
DISCUSSION...
An active weather day is on tap for eastern Oklahoma and
western Arkansas as a strong cold front is poised to move
through region this afternoon and evening. Thunderstorms
are expected to become widespread across the region by
this afternoon with a line of thunderstorms eventually
forming near the cold front and moving through the region
late this afternoon and evening. Severe weather is expected
with the thunderstorms with the potential for 70 mph wind
gusts, a few tornadoes, and large hail to the size of quarters.
The severe weather threat is expected to end around midnight.
Heavy rainfall is also anticipated across the region Today and
into this evening with most of eastern Oklahoma and western
Arkansas seeing 1 to 3 inches of rain. Some locations could
see upwards of 6 inches of rain through this evening which
could lead to flash flooding. The river flood threat will
also be on the increase Today.
As cold air spills into the region behind the cold front,
a transition to wintry precipitation will take place with
freezing rain, sleet and snow all possible late tonight
across northeast Oklahoma. This could lead to slick spots
on area roadways.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Winter Weather Potential...High Wind Potential.
SUNDAY through TUESDAY...No Hazards.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.
EXTENDED DISCUSSION...
The wintry precipitation will continue into Saturday across
much of eastern Oklahoma and western Arkansas as cold air
continues to invade the region and an upper level disturbance
moves across the region. Snowfall forecasts currently call
for 1 to 4 inches of snow north and west of Interstate 44
across northeast Oklahoma with 1 to 2 inches of snow across
northwest Arkansas and the remainder of northeast Oklahoma.
Lighter snow amounts will be possible across southeast Oklahoma
into west-central Arkansas. There will also be a light accumulation
of ice across the area as well. This will likely lead to hazardous
driving conditions across the region. The wintry precipitation
is expected to end late Saturday afternoon.
Temperatures on Sunday will be warm enough that any wintry travel
impacts will be relatively short lived.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor the latest forecasts of severe weather, heavy
rain, flash flooding and winter weather. Consider readying plans to
respond to impacts from severe thunderstorms, flooding, and wintry
weather.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
1058 AM CST Fri Jan 10 2020
OKZ054-059-101745-
Osage OK-Pawnee OK-
1058 AM CST Fri Jan 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE AND EASTERN PAWNEE
COUNTIES UNTIL 1145 AM CST...
At 1058 AM CST, strong thunderstorms were located along a line
extending from near Maramec to near Hallett to near Cleveland.
Movement was north at 55 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations in or near the path include...
Pawhuska... Hominy...
Cleveland... Fairfax...
Shidler... Wynona...
Osage... Hallett...
Blackburn... Maramec...
Skedee... Pearsonia...
Osage Hills State Park... Okesa...
Webb City... Pershing...
Nelagoney...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 600 PM CST for northeastern
Oklahoma.
LAT...LON 3685 9672 3676 9610 3625 9643 3619 9660
3622 9672
TIME...MOT...LOC 1658Z 202DEG 46KT 3624 9664 3624 9658 3630 9649Special Weather Statement National Weather Service Tulsa OK 1115 AM CST Fri Jan 10 2020 OKZ054-101745- Osage OK- 1115 AM CST Fri Jan 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL 1145 AM CST... At 1115 AM CST, a strong thunderstorm was located 6 miles southwest of Pearsonia, moving northeast at 55 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Elgin... Foraker... Pearsonia... A Tornado Watch remains in effect until 600 PM CST for northeastern Oklahoma. LAT...LON 3700 9617 3665 9648 3670 9664 3700 9657 TIME...MOT...LOC 1715Z 205DEG 48KT 3673 9652
Special Weather Statement
National Weather Service Tulsa OK
1132 AM CST Fri Jan 10 2020
OKZ060-061-101800-
Tulsa OK-Rogers OK-
1132 AM CST Fri Jan 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROGERS AND EASTERN
TULSA COUNTIES UNTIL NOON CST...
At 1132 AM CST, a strong thunderstorm was located 3 miles northeast
of Jenks Riverside Airport, moving north at 60 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Tulsa... Broken Arrow...
Owasso... Bixby...
Jenks... Skiatook...
Catoosa... Collinsville...
Sperry... Turley...
Tulsa International Airport... Jenks Riverside Airport...
This includes Interstate 44 between mile markers 217 and 235.
A Tornado Watch remains in effect until 600 PM CST for northeastern
Oklahoma.
LAT...LON 3635 9566 3617 9576 3615 9576 3596 9586
3601 9603 3607 9603 3608 9606 3616 9604
3617 9600 3630 9600 3640 9598
TIME...MOT...LOC 1732Z 198DEG 59KT 3607 9594PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1135 AM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 AM HAIL TULSA 36.13N 95.92W
01/10/2020 E1.00 INCH TULSA OK EMERGENCY MNGR
REPORTED AROUND THE 6500 BLOCK OF SOUTH LEWIS
&&
JDSThe Tulsa radar (KINX), 34 km away, was scanning. The volume nearest the first event began at 17:37 UTC.
4 hail, 3 flash flood, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Storm chasers positioned in two different locations observed a brief tornado. The area where the tornado occurred was inaccessible by road, thus there was no known damage.
This tornado damaged the roof of a permanent home and the roofs of two mobile homes, uprooted a number of trees, and damaged outbuildings. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
Strong thunderstorm wind blew down power poles and trees. A storm spotter estimated wind gusts up to 70 mph.
Multiple vehicles were driven into flood water, where they were stranded.
Portions of several roads were flooded across southwestern Pittsburg County, as a result of three to five inches of rain that fell across the area. A 58 year-old man drove his pickup truck into deep flood water flowing over S Harper Valley Road, where it became inoperable. He exited the vehicle, was swept downstream by the rapidly flowing water, and was drowned.
Portions of several roads were flooded in and around town.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Pittsburg | 2020-01-10 | 58 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyThe tornado archive for Oklahoma, 2020Warnings in Oklahoma, January 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865452, 865453, 865454, 874086, 867121, 865455, 865456, 865457, 867124, 865458.